Arkansas, 2003

Hail in Arkansas, May 16, 2003

May 16, 2003 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 9:30 AM CST, 57 minutes earlier.

Area forecast discussion, May 16, 9:30 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT FRI MAY 16 2003

UPDATED ZONES HAVE JUST BEEN SENT. INCREASED POPS IN THE FAR NW TO
LIKELY WITH ACTIVITY ONGOING. ALSO MADE SOME TEMP ADJUSTMENTS.
RAISED TODAYS MAX IN NE TX AND LOWERED A BIT IN CENTRAL LA...ALL
BASED ON LATEST OBSERVED TRENDS. NO OTHER CHANGES.     05

.SHV...NONE.
Hazardous weather outlook, May 16, 5:00 AM CST, 5 hours 27 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS AND NORTHEAST TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS NORTHWEST AND NORTH CENTRAL LOUISIANA AND DEEP EAST TEXAS.

THIS MORNING...A COMPLEX OF THUNDERSTORMS WILL MOVE EAST ACROSS
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS AND ADJACENT PORTIONS OF
NORTHEAST TEXAS. SOME DAMAGING WINDS ARE POSSIBLE WITH THIS SYSTEM.
THIS WILL NOT BE THE ONLY CHANCE OF SEVERE WEATHER DURING THE
PERIOD. AN UPPER LOW OVER THE TEXAS PANHANDLE WILL PROGRESS EAST
TODAY. AS IT NEARS CENTRAL OKLAHOMA THIS AFTERNOON...DEEP LAYER
VERTICAL SHEAR WILL INCREASE IN A VERY UNSTABLE ATMOSPHERE. PROFILES
WILL BECOME FAVORABLE FOR TORNADO DEVELOPMENT. VERY LARGE HAIL IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE COLD
CENTER OF THE UPPER LEVEL SYSTEM WILL STALL OVER ARKANSAS SATURDAY
AND SATURDAY NIGHT.  THE COLD AIR ALOFT WILL RESULT IN THUNDERSTORMS
WHICH COULD PRODUCE HAIL. THE MAIN AREA OF CONCERN FOR THESE STORMS
IS OVER SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, May 16, 6:40 AM CST, 3 hours 47 minutes before
ARZ050-051-OKZ077-161310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
740 AM CDT FRI MAY 16 2003

...SEVERE THUNDERSTORM WATCH NUMBER 390 HAS BEEN CANCELED FOR
MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...AND HOWARD AND SEVIER
COUNTIES OF SOUTHWEST ARKANSAS...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST
OKLAHOMA...NORTHEAST TEXAS AND SOUTHWEST ARKANSAS...MAINLY NORTHWEST
OF INTERSTATE 30.  HOWEVER...THE SEVERE WEATHER THREAT APPEARS TO BE
DIMINISHING. THUNDERSTORMS MAY PRODUCE BRIEF HEAVY RAIN AND GUSTY
WINDS UP TO 40 MPH. SMALL HAIL IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO STATION OR
CABLE SUBSCRIBER FOR FURTHER WEATHER UPDATES.

The radar

The Western Arkansas radar (KSRX), 140 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sevier

When
May 16, 10:27 AM CST
Where
Sevier County, De Queen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.033, -94.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353132.